Alert archive / Michigan / Flood Watches in 2008

Flood Watch 2, NWS Grand Rapids, MI

January 31, 2008Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this flood watch at Jan 31, 2008, 4:08 PM EST for Kent County, Ottawa County, Michigan. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Jan 31, 2008, 4:08 PM EST (21:08 UTC)
Expired
Feb 6, 2008, 12:39 PM EST
In force
6 days
Issued by
NWS Grand Rapids, MI
Flood severity
None

Counties Kent County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 29 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flood watch went out at Jan 31, 3:47 PM EST, 21 minutes earlier.

Area forecast discussion, Jan 31, 3:47 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
347 PM EST THU JAN 31 2008

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(347 PM EST THU JAN 31 2008)
SNOW WILL OVERSPREAD SOUTHWEST LOWER MICHIGAN THIS EVENING AND
BECOME HEAVY AT TIMES BY FRIDAY MORNING AS LOW PRESSURE TRACKS
THROUGH THE EASTERN GREAT LAKES. EXPECT THE FRIDAY MORNING
COMMUTE TO BE SLIPPERY. BY THE TIME THE SNOW WINDS DOWN ON FRIDAY
EVENING...UP TO A FOOT OF SNOW IS POSSIBLE ACROSS SOUTHEAST LOWER
MICHIGAN. SIX INCHES IS EXPECTED IN GRAND RAPIDS AND UP TO 10 INCHES
IN LANSING AND JACKSON. LESSER AMOUNTS ARE EXPECTED TO THE NORTHWEST
WITH ABOUT 4 INCHES IN MUSKEGON AND AROUND 3 INCHES IN LUDINGTON.

&&

.SHORT TERM...(347 PM EST THU JAN 31 2008)
(TONIGHT THROUGH FRIDAY NIGHT)
SNOW BAND HAS DROPPED AN INCH OR TWO THIS AFTERNOON ACROSS PARTS OF
VAN BUREN AND KALAMAZOO COUNTY. EXPECT SNOW TO OVERSPREAD THE REST
OF THE FORECAST AREA THIS EVENING AND BECOME HEAVY AFTER 06Z.
HEAVIEST RATES LOOK TO BE AROUND 10Z AS OMEGA BULLSEYE INTERSECTS
BEST DENDRITIC GROWTH REGION. BOTH THE NAM AND GFS SHOW ANOTHER
OMEGA BULLSEYE THROUGH THE BEST DENDRITIC GROWTH REGION ABOUT 20Z...
PERHAPS ASSOCIATED WITH A TROWAL FEATURE. THE CURRENT HEADLINES WILL
ONLY BE TWEAKED TO BREAK UP THE WARNING AREA INTO A 4 TO 8 INCH
GROUP AND A 6 TO 12 INCH GROUP.

SNOW WILL TAPER AFTER BY 00Z...BUT WILL HAVE TO WATCH THE POTENTIAL
FOR THE TROWAL TO LINGER SOME HEAVIER SNOW ACROSS THE EXTREME
EASTERN FORECAST AREA BEYOND 00Z. EXPECT IMPROVEMENT TO OCCUR WEST
TO EAST WITH NO LAKE EFFECT SNOWS IN THE WAKE OF THE STORM.

&&

.LONG TERM...(347 PM EST THU JAN 31 2008)
(SATURDAY THROUGH THURSDAY)
UPPER FLOW IN THE WAKE OF THE THU NIGHT/FRI WINTER STORM LOOKS TO
BECOME SOMEWHAT ZONAL ACROSS THE COUNTRY BY SAT MORNING. A WEAK
SHORT WAVE IS EXPECTED TO ACROSS SRN CANADA AND LAKE SUPERIOR DURING
THE DAY ON SAT. THE MAJORITY OF ANY PCPN WITH THIS SYSTEM WILL
REMAIN NORTH OF THE AREA WITH ONLY A CHC OF SOME LIGHT SNOW WITH
LITTLE ACCUMULATION EXPECTED. LAKE ENHANCEMENT DOES NOT LOOK TO PLAY
A FACTOR IN THIS SYSTEM AS H850 TEMPS WILL BE SOMEWHAT MILD IN THE
-4C TO -6C RANGE.

AFTER HIGH PRESSURE BRINGS DRY CONDITIONS WITH SOME POSSIBLE SUN ON
SUNDAY...THE PATTERN BECOMES QUITE ACTIVE THEN FOR THE TIME FRAME
FROM MON THROUGH WED. STRONG JET ENERGY WILL DIG ACROSS THE FOUR
CORNERS REGION BY EARLY MON...ALLOWING FOR SW FLOW ALOFT TO SET UP
OVER THE AREA. THIS DIGGING WILL EJECT SHORT WAVE ENERGY TO THE NE
AND BRING THE THREAT FOR PCPN TO MOVE IN BEGINNING AS EARLY AS LATE
SUN NIGHT. ANY PCPN SUN NIGHT WILL START OUT AS SNOW...AND WILL
TRANSITION TO RAIN BY MON AFTERNOON AS ENOUGH WARM AIR MOVES IN.
MODELS INDICATE SOME ELEVATED INSTABILITY PRESENT...HOWEVER WE WILL
NOT INTRODUCE THUNDER YET SINCE THIS IS 4 DAYS OUT IN FEB.

MOST GLOBAL MODELS ARE IN AGREEMENT THAT AS THE FIRST WAVE MOVES
EAST...THE FRONT HANGS UP A BIT AND WAITS FOR THE MAIN TROUGH TO
EJECT FROM THE DESERT SW. GFS IS THE ODD MODEL OUT SHOWING THE FRONT
MOVING WELL SOUTHEAST OF THE AREA AND ANY ADDITIONAL WAVES STAYING
SOUTH. WE BELIEVE WITH THE CONSENSUS OF THE EURO...UKMET...AND
GGEM...ALONG WITH THE NW TREND OF THE GFS THIS WINTER INSIDE OF
THREE DAYS THAT WE WILL SEE THE WARMER SOLUTION WITH MORE PCPN. PCPN
SHOULD BE MAINLY RAIN EARLY ON TUE THEN TRANSITIONING TO SNOW TUE
NIGHT. WE HAVE LEFT A RA/SN MIX IN THE FCST TO BE IN COLLABORATION
WITH SURROUNDING OFFICES AND TO ACCOUNT A LITTLE FOR THE COLDER GFS.

&&

.AVIATION...(100 PM EST THU JAN 30 2008)
LATEST RADAR IMAGERY AS OF 1745Z SHOWS THE LEADING EDGE OF SNOW
ASSOCIATED WITH THE STORM IS NOW ENTERING THE AREA FROM THE SOUTH
AND WEST. THIS SNOW IS RELATIVELY LIGHT AND WILL BRING CIGS AND
VSBYS DOWN MAINLY INTO THE MVFR RANGE. CONDITIONS WILL DETERIORATE
THIS EVENING AND ESPECIALLY DURING THE LATE NIGHT PERIOD TONIGHT.
IFR TO LIFR CONDITIONS ARE EXPECTED TO BE CENTERED AROUND THE 08Z TO
14Z WHEN THE HEAVIEST SNOW IS EXPECTED TO MOVE IN. THE HEAVIEST SNOW
IS EXPECTED TO BE FOUND AT THE KAZO...KBTL...KLAN...AND KJXN TAF
SITES. SNOW WILL BEGIN TO DIMINISH IN INTENSITY SOME AFTER 14Z FRI
MORNING.

&&

.MARINE...(347 PM EST THU JAN 31 2008)
WAVES SHOULD BE BELOW FOUR FEET THROUGH THE PERIOD WITH MOSTLY
OFFSHORE WINDS.

&&

.HYDROLOGY...(347 PM EST THU JAN 31 2008)
RIVER LEVELS WILL FLUCTUATE THE NEXT FEW DAYS IN AREAS WHERE ICE
JAMMING OCCURS. THE STORM TONIGHT AND FRIDAY IS EXPECTED TO BE SNOW
AND NOT RAIN SO RIVER LEVELS SHOULD NOT BE IMPACTED BY ANY RUNOFF.
THERE IS THE POTENTIAL FOR SOME RAIN AND SNOW MELT NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HEAVY SNOW WARNING SOUTHEAST OF A SOUTH HAVEN TO ALMA LINE
TONIGHT AND FRIDAY.

SNOW ADVISORY ALONG A HOLLAND TO MOUNT PLEASANT LINE TONIGHT AND
FRIDAY.

LM...NONE.

&&

SYNOPSIS:   OSTUNO
SHORT TERM: OSTUNO
LONG TERM:  WDM
AVIATION:   NJJ
MARINE:     OSTUNO
HYDROLOGY:  OSTUNO
Hazardous weather outlook, Jan 31, 1:35 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EST THU JAN 31 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
135 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER SNOW STORM IS ON THE WAY FOR SOUTHWEST LOWER MICHIGAN. SNOW
WILL MOVE NORTH FROM KALAMAZOO TO GRAND RAPIDS THIS AFTERNOON AND
THE ROADS WILL CONTINUE BE SLIPPERY. THE SNOW WILL GET HEAVIER
TONIGHT AND AND VISIBILITIES WILL FREQUENTLY BE BELOW A HALF MILE
WHICH WILL MAKE FOR HAZARDOUS TRAVEL.

ICE JAMS COULD RESULT IN ELEVATED RIVER LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW STORM WILL CONTINUE INTO LATE FRIDAY AFTERNOON BEFORE
MOVING OUT OF THE AREA. SNOWFALL TOTALS COULD BE AS MUCH AS A FOOT
NEAR JACKSON... 10 INCHES IN LANSING AND BATTLE CREEK... AND 6
INCHES IN GRAND RAPIDS AND HOLLAND.

ICE JAMS MAY RESULT IN HIGH WATER LEVELS INTO THE WEEKEND.

ANOTHER STRONG STORM WILL BRING A COMBINATION OF RAIN AND SNOW TO
THE AREA EARLY NEXT WEEK. A SURGE OF WARM AIR AHEAD OF THE SYSTEM
COMBINED WITH HEAVY RAIN MAY RESULT IN LOCAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED BUT SNOWFALL REPORTS WOULD BE
VERY HELPFUL. SEND REPORTS USING OUR WEB PAGE ON LINE AT
WWW.CRH.NOAA.GOV/GRR (ALL LOWER CASE).

LMZ844>849-011130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
135 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL REDUCE VISIBILITIES TO UNDER A MILE AT TIMES AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL REDUCE VISIBILITIES TO UNDER A MILE AT TIMES INTO LATE
FRIDAY AFTERNOON.

A MAJOR STORM SYSTEM EARLY NEXT WEEK MAY RESULT IN HIGH WINDS AND
WAVES.

OSTUNO WDM

In the hours before

Local storm report, Jan 31, 3:30 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     SNOW             2 SE MATTAWAN           42.19N 85.76W
01/31/2008  E2.0 INCH        KALAMAZOO          MI   PUBLIC

&&

NJJ
Local storm report, Jan 31, 3:48 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
348 PM EST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     SNOW             KALAMAZOO               42.27N 85.59W
01/31/2008  M2.0 INCH        KALAMAZOO          MI   TRAINED SPOTTER

            MEASURED AT WESTERN MICHIGAN UNIVERSITY.

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:27 AM ESTHeavy Snow WarningGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more37 hr
Jan 31, 3:27 AM ESTSnow AdvisoryGRRIsabella, Kent, Montcalm, Ottawa9 hr
Jan 31, 12:21 PM ESTSnow AdvisoryGRRClare, Mecosta, Muskegon, Newaygo, Osceola28 hr
Jan 31, 4:22 PM ESTRiver Flood WarningGRRKent11 days

Nearby

Flood Watches in Michigan, 2008Every flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.